Flash Flood, Kane
- When
- July 27, 3:32 PM MST to 5:00 PM MST
- Where
- Kane County, Southeast Portion
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.285, -111.888 (the zone’s center; the record gives no point)
A large area of thunderstorms moving slowly through the Glenn Canyon National Recreation Area brought a burst of heavy rain as well as a flash flood to the Rat Seep Wash. The flash flood carried debris out onto the Hole in the Rock Road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A large area of thunderstorms moving slowly through the Glenn Canyon National Recreation Area brought a burst of heavy rain as well as a flash flood to the Rat Seep Wash. The flash flood carried debris out onto the Hole in the Rock Road. Minor damage to the road was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 27, 1:40 PM MST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 240 PM MDT TUE JUL 27 2004 .SYNOPSIS...NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE AREA THROUGH FRIDAY. SIGNIFICANT MOISTURE WILL REMAIN OVER MOST OF THE AREA EARLY THIS EVENING BUT DRYING WILL OCCUR WEDNESDAY BEHIND A WEATHER DISTURBANCE. ANOTHER UPPER LEVEL SYSTEM WILL INCREASE THUNDERSTORMS ON THURSDAY. && .DISCUSSION...ACTIVE AFTERNOON FOR SOUTHERN AREAS IS ON TRACK. SEVERE THUNDERSTORM WATCH ISSUED EARLIER THIS AFTERNOON WILL BE NEEDED THROUGH AT LEAST 6 PM. CELLS ARE MOVING IN NW FLOW BUT HEAVY RAIN STILL A SECONDARY CONCERN ALONG WITH DAMANGING OUTFLOW WINDS AND LARGE HAIL. A FEW CELLS ALREADY HAVE HAD HIGH VIL VALUES AND DBZ CORES OF 70 DBZ. THE ACTIVITY IS ORGANIZED AND THUS WIDESPREAD WIND OUTFLOWS COULD BE A ISSUE NEXT COUPLE HOURS. ALL THIS ACTIVITY TIMED WITH PEAK HEATING IN AN UNSTABLE AND MOIST AIR MASS AHEAD OF WELL DEFINED UPPER LEVEL TROF PER WATER VAPOR SLOWLY DROPPING THROUGH CENTRAL UTAH. UP TO NOW ALL THUNDERSTORMS HAVE BEEN CONFINED TO THE EAST FROM EVANSTON AND TO THE SOUTHWEST OF THIS SYSTEM. SUBSIDENCE OVER NORTHWEST UTAH HAS STABILIZED THE AIR MASS BUT SECONDARY SHORT WAVE IN NW FLOW ARRIVING FROM IDAHO COMBINDED WITH PEAK HEATING AND SUFFICIENTLY STEEP LAPSE RATES AND PLENTY OF MOISTURE KEEPS A THREAT INTO THE EVENING...THIS ALREADY EVIDENT WITH THUNDERSTORMS DEVELOPING PAST 30 MINUTES...ISOLATED IN NORTHERN UTAH. DRIER NORTHWEST FLOW LOWERS PRECIPITABLE WATER VALUES DOWN TO .30 TO .50 INCHES ON WEDNESDAY. MODEL SOUNDINGS ARE MORE STABLE BUT STEEP ENOUGH LAPSE RATES STILL EXIST WITH NO CAP SO THIS SHOULD ALLOW FOR ISOLATED THUNDERSTORMS IN THE FAVORED HIGHER TERRAIN UNDER THE NORTHWEST FLOW ALOFT. IN ADDITION...SHORT WAVE TROF WITHIN THE FLOW WILL DROP SOUTH ACROSS OUR REGION LATER WEDNESDAY INTO WEDNESDAY NIGHT. MAIN AXIS OF CONVERGENCE WILL BE ACROSS SOUTHERN UTAH ON WEDNESDAY...FURTHER SOUTH THAN TODAY HOWEVER. UPPER SUPPORT WILL BE ENOUGH TO DEVELOP ELEVATED CONVECTION LATER WEDNESDAY NIGHT IN NW FLOW WILL MOST OF THIS JUST BEING CUMULUS AND SHOWERS...BUT IT WILL RAPIDLY INCREASE THURSDAY MORNING WHEN TROFFINESS IS MAXIMIZED AND AT THE SAME TIME MODEL SOUNDINGS DESTABILIZE WITH INCREASED SURFACE BASED CAPE. THUS THURSDAY COULD BE MUCH MORE ACTIVE AND WIDESPREAD THAN WEDNESDAY OVER THE FORECAST AREA. HAVE ADJUSTED CHANCES UPWARD FOR LATER WEDNESDAY NIGHT AND THURSDAY...NOT LIMITED TO THE MOUNTAINS. THE SHORT WAVE PULLS OUT THURSDAY NIGHT BUT ANOTHER ARRIVES ON FRIDAY...KEEPING THE THREAT FOR DEEP MOIST CONVECTION. TEMPERATURES THIS WEEK DONT HAVE ANY EXTREMES WITH 12-16C 700 MB READINGS FROM NORTH TO SOUTH THROUGH FRIDAY. THE MOST SUNSHINE APPEARS TO BE WEDNESDAY. SYNOPTIC PATTERN CHANGES THIS WEEKEND WITH SOUTHERLY FLOW DEVELOPING ON SATURDAY AS THE UPPER RIDGE BACKS INTO OUR REGION AND AN UPPER TROF SETS UP ON THE EAST PACIFIC. INITIALLY THERE IS LITTLE MOISTURE IN THE SOUTHERLY FLOW BUT WITH SHORT WAVES RIDING ALONG THE WEST SIDE OF THE MEAN RIDGE...ACROSS NEVADA INTO SOUTHERN IDAHO...MOISTURE WILL INCREASE ESPECIALLY OVER NORTHERN AREAS LATER SATURDAY INTO MONDAY FOR INCREASING THUNDERSTORMS. THERE IS INCREASING WIND/SHEAR WITH THIS PATTERN AS TROFFINESS PRESSES EASTWARD SUNDAY AND MONDAY. THE AIR MASS WARMS THIS WEEKEND TOO...700 MB TEMPS RISE TO 15-17C OVER THE FORECAST AREA. THIS SHOULD BRING NORTHERN VALLEY TEMPS WELL INTO THE 90S...TO AROUND 100F FOR THE WEST CENTRAL DESERTS AND AROUND 107F FOR THE HOT SPOTS OF SOUTHERN UTAH WITH A COOLING TREND POSSIBLE BY TUESDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...SEVERE THUNDERSTORM WATCH THROUGH 6 PM FOR SOUTHERN UTAH. WY...NONE. ID...NONE. && TARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 131 PM MDT TUE JUL 27 2004 UTZ013>021-281300- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS- SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH- SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH- 131 PM MDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ONE-THIRD OF UTAH. .DAY ONE... TODAY SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS AFTERNOON. STORMS HAVE THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 6 PM. SEE SLCSLSUT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST BULLFROG 37.50N 110.72W
07/27/2004 58 MPH KANE UT MESONET
&&
AOTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
343 PM MDT TUE JUL 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL CEDAR CITY 37.69N 113.07W
07/27/2004 0.75 INCH IRON UT TRAINED SPOTTER
0335 PM TSTM WND GST CEDAR CITY 37.69N 113.07W
07/27/2004 60 MPH IRON UT TRAINED SPOTTER
&&
AOTThe Cedar City radar (KICX), 92 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422479.